Illinois, 2016

Hail and Lightning Strike in Illinois, May 26, 2016

May 26, 2016 · NWS ILX · 2 events in 2 counties and zones

A stationary frontal boundary triggered scattered thunderstorms across central Illinois during the morning of May 26th. A few of the storms produced winds of around 60 mph and hail as large as nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary triggered scattered thunderstorms across central Illinois during the morning of May 26th. A few of the storms produced winds of around 60 mph and hail as large as nickels. In addition, lightning struck a home in Normal causing considerable damage to the attic and roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 26, 2:28 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, May 26, 2:28 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
328 AM CDT THU MAY 26 2016

.SHORT TERM...(Today)
ISSUED AT 325 AM CDT Thu May 26 2016

The current pattern with a mid level ridge over the east coast and a
trough over the intermountain west progged to progress slightly
eastward through the day, but not enough to provide any clear-
cut answers on thunderstorm distribution through the day. A few
features to note however are the shortwave over western MN/IA
providing some developing organization to convection over that
area in the early morning. This feature should move northeastward
and should move some thunderstorm activity into areas west of I-55
in the early morning hours so have introduced chance thunderstorms.
Although the upper level feature will provide less influence later
in the morning, an outflow boundary should be able to propagate
eastward propagating scattered thunderstorms across the central/SE
IL forecast area to the IN state line by late morning and have
moved the chance thunderstorm area eastward accordingly. Models
suggesting another outflow may clip the northeastern portions of
the forecast area during the afternoon so have included the I-74
corridor through Bloomington-Champaign-Danville with another
period of chance thunderstorms. Otherwise, after the morning
period of convection takes place, generally a slight chance of
thunderstorms included through the day due to forecast uncertainty
in weak triggering mechanisms combined with a moist and unstable
air mass characterized by forecast CAPE of 2000-3000 J/KG.
Marginal 0-6km bulk shear of 20- 30 kts could be enough for a few
strong storms containing gusty winds and hail, and SPC has
outlooked the area from near I-57 westward in a marginal severe
weather risk.

A slight increase in humidity of the air mass today should result in
dewpoints rising to the upper 60s to around 70 during the afternoon
today after starting out in the mid 60s. This combined with highs in
the mid 80s will again feel warm and humid. South winds around 10-12
mph will continue through the day promoted by gradients between
surface high pressure over the southeastern U.S. and general low
pressure over the Plains.

&&

.LONG TERM...(Tonight through Wednesday)
ISSUED AT 325 AM CDT Thu May 26 2016

Upper low currently entering western Arizona should track into
southern Colorado by this evening, before weakening and lifting into
the northern Plains. Precipitation in the short term will continue
to be driven by localized boundaries and weak ripples in the upper
flow ejecting from the east side of the low, so forecast trends
remain uncertain with a wide variety of model solutions. Some
increase in lift is anticipated by Friday as the low ejects into the
Plains, and have mentioned likely PoP's across mainly the western
half of the forecast area into Friday evening. Air mass in that area
will remain juicy with precipitable water values around 1.8 inches,
so some localized heavier rains are likely with the stronger storms.

The pattern into the holiday weekend will continue to favor
scattered thunderstorms, although chances decrease with time, and
have only mentioned slight chance PoP's on Memorial Day across the
western half of the area. The upper pattern during this period will
be transitioning more toward a zonal flow for a time, before some
modest ridging takes place early next week as a trough digs
southward across the Rockies. The longer range guidance has some
difficulty resolving the evolution of this trough, with the ECMWF
fairly aggressive at a closed low just north of the North Dakota
border and the GFS with a weaker low back over Wyoming. The former
solution would sweep a cold front through on Thursday, while the
latter has a much weaker frontal passage on Friday. Both solutions
favor at least scattered convection beginning on Tuesday.

Little change in temperatures is on tap, with highs of 80-85 degrees
largely forecast through the extended period. However, the pattern
change would favor some slightly lower dew points as the weekend
progresses.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed May 25 2016

Believe VFR conditions will prevail through the night and possibly
into tomorrow as well. Question is, will the convection in
northeast MO expand and continue across the state overnight and
into western IL by early tomorrow morning. Short range convection
models indicate that by the time the MCS arrives, it will just be
scattered showers. Even though models are not handling things well
at the moment, this has been the trend last couple of days. So,
though will be bringing in more clouds into the area by morning,
will only have VCSH at all TAF sites in the morning. Next question
then is will there be pcpn during the afternoon tomorrow? Any
outflow boundary form late tonight will probably wash out and the
area could be too cloudy to really get the instability going.
Models always struggle with convective features and due to
uncertainty of boundary location in the afternoon, will keep VCTS
in the TAFs for afternoon and early evening and let later shifts
reevaluate for better location and timing. Winds will be south to
southwest through the period.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Onton
LONG TERM...Geelhart
AVIATION...Auten
Hazardous weather outlook, May 26, 4:19 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
519 AM CDT THU MAY 26 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
519 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
AS A COUPLE OF DISTURBANCES CROSS THE AREA. A FEW STRONG STORMS
ARE POSSIBLE THAT MAY PRODUCE HAIL UP TO 1 INCH DIAMETER AND
STRONG GUSTY WINDS...MAINLY FROM AROUND I-57 WESTWARD. LOCALLY
HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAILY CHANCES FOR THUNDERSTORMS WILL OCCUR THROUGH THE ENTIRE
PERIOD. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A
FEW STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ONTON

In the hours before

Special weather statement, May 26, 4:55 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
555 AM CDT THU MAY 26 2016

ILZ029-031-036>038-040>042-047>051-261200-
SCOTT-MORGAN-PEORIA-CASS-SANGAMON-SCHUYLER-MASON-TAZEWELL-MCLEAN-
MENARD-FULTON-WOODFORD-LOGAN-
555 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...SANGAMON...MASON...
SCOTT...MENARD...SOUTH CENTRAL WOODFORD...SOUTHERN PEORIA...
SOUTHWESTERN MCLEAN...SOUTHEASTERN FULTON...MORGAN...CASS AND
TAZEWELL COUNTIES UNTIL 700 AM CDT...

AT 552 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM  10 MILES WEST OF PEORIA TO 10 MILES
WEST OF JACKSONVILLE. MOVEMENT WAS EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...PEORIA...PEKIN...JACKSONVILLE...LINCOLN...HAVANA...MASON
CITY...VIRGINIA...WINCHESTER...NORMAL...EAST PEORIA...MORTON...CHATHAM...
ALEXANDER...BARTONVILLE...CREVE COEUR...AUBURN...WEST PEORIA...SHERMAN AND
ROCHESTER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 155 BETWEEN MILE MARKERS 0 AND 31.
 INTERSTATE 474 BETWEEN MILE MARKERS 2 AND 14.
 INTERSTATE 55 BETWEEN MILE MARKERS 77 AND 145.
 INTERSTATE 72 BETWEEN MILE MARKERS 47 AND 113.
 INTERSTATE 74 BETWEEN MILE MARKERS 91 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4076 8985 4058 8901 3952 8961 3952 9058
      3956 9057 3962 9061
TIME...MOT...LOC 1052Z 282DEG 53KT 4069 8981 3945 9063

ONTON
Special weather statement, May 26, 5:44 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
644 AM CDT THU MAY 26 2016

ILZ037-038-041>043-048-050>053-261230-
MORGAN-MACON-DE
WITT-SANGAMON-CHRISTIAN-MASON-TAZEWELL-MCLEAN-MENARD-LOGAN-
644 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...SANGAMON...EAST CENTRAL
MASON...EASTERN MENARD...SOUTHERN MCLEAN...NORTHWESTERN MACON...
WESTERN CHRISTIAN...SOUTHEASTERN MORGAN...SOUTHEASTERN TAZEWELL AND
WESTERN DE WITT COUNTIES UNTIL 730 AM CDT...

AT 644 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MACKINAW TO NEAR ATHENSVILLE. MOVEMENT WAS
EAST AT 50 MPH.

ISOLATED DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...BLOOMINGTON...LINCOLN...TAYLORVILLE...CLINTON...NORMAL...
CHATHAM...AUBURN...SHERMAN...ROCHESTER...LE ROY...RIVERTON...HEYWORTH...
PAWNEE...ATHENS...MACKINAW...MAROA...ATLANTA...DELAVAN AND MOUNT PULASKI.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 155 BETWEEN MILE MARKERS 0 AND 21.
 INTERSTATE 39 BETWEEN MILE MARKERS 0 AND 2.
 INTERSTATE 55 BETWEEN MILE MARKERS 77 AND 169.
 INTERSTATE 72 BETWEEN MILE MARKERS 78 AND 130.
 INTERSTATE 74 BETWEEN MILE MARKERS 123 AND 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4055 8941 4057 8857 3934 8946 3935 8953
      3952 8954 3952 9018
TIME...MOT...LOC 1144Z 268DEG 42KT 4050 8937 3950 9012

ONTON

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Sangamon

When
May 26, 5:59 AM CST to 7:04 AM CST
Where
Sangamon County, Springfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.800, -89.650

Lightning, McLean

When
May 26, 6:30 AM CST to 6:31 AM CST
Where
McLean County, 1.55 mi E of Normal
Property damage
$60,000
Reported by
Newspaper
Coordinates
40.523, -88.971

Lightning struck a home on Ogelthorpe Avenue in Normal on May 26th at around 7:30 AM CDT. As a result of the strike, a fire broke out in the attic of the home. Damage was estimated at about $60,000.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637278, 637280.